Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 281, NWS Memphis, TN

August 23, 2014Benton County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 23, 2014, 3:08 PM CDT for Benton County, Henry County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 3:08 PM CDT (20:08 UTC)
Expired
Aug 23, 2014, 3:35 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Benton County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 88 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS54 KMEG 232008
SVRMEG
TNC005-079-232045-
/O.NEW.KMEG.SV.W.0281.140823T2008Z-140823T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN TENNESSEE...
  HENRY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 345 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARIS
  LANDING STATE PARK...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARIS AND
  PARIS LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3615 8846 3650 8837 3651 8832 3651 8806
      3648 8804 3644 8805 3635 8797 3631 8795
      3621 8794 3615 8791
TIME...MOT...LOC 2008Z 054DEG 7KT 3646 8812

$$
1 follow-up statement
498 
WWUS54 KMEG 232035
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SAT AUG 23 2014

TNC005-079-232045-
/O.CAN.KMEG.SV.W.0281.000000T0000Z-140823T2045Z/
BENTON TN-HENRY TN-
335 PM CDT SAT AUG 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND NORTHERN BENTON
COUNTIES IS CANCELLED...

AT 335 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3615 8846 3650 8837 3651 8832 3651 8806
      3648 8804 3644 8805 3635 8797 3631 8795
      3621 8794 3615 8791
TIME...MOT...LOC 2035Z 054DEG 7KT 3643 8817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:29 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 23, 2:29 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
229 PM CDT SAT AUG 23 2014

.DISCUSSION...

THE REGION CONTINUES TO BAKE UNDER HIGH PRESSURE FIXED ALONG THE
MISSISSIPPI RIVER VALLEY. AREA HEAT INDICES AS OF 2 PM RANGED
FROM 103F TO 109F. THE AREA WAS MOSTLY SUNNY WITH FEW CUMULUS...AND
STORMS WERE STARTING TO DEVELOP OVER HENRY AND BENTON COUNTIES IN
NORTHWEST TENNESSEE. WINDS WERE LIGHT WITH A WESTERLY DIRECTIONAL
COMPONENT.

FOR TONIGHT THROUGH MONDAY. NO CHANGE TO THE CURRENT FORECAST
WITH THE EXCEPTION THAT SEVERAL OVERNIGHT LOWS WILL REMAIN AT OR
ABOVE 75F...AND WITH HEAT INDICES AGAIN SURPASSING 105F TOMORROW
THE CURRENT HEAT ADVISORY HAS BEEN EXTENDED THROUGH TOMORROW
EVENING.

MODELS SHOWING AFTERNOON CONVECTION OVER NORTHWEST TENNESSEE
DISSIPATING BY SUNSET WITH MOSTLY CLEAR SKIES EXPECTED AREA WIDE
TONIGHT. RAIN CHANCES WILL INCREASE BY NOON TOMORROW FOR THE
EASTERN HALF OF THE CWA...BUT SLIGHTLY BETTER CHANCES FOR RAIN
WILL OCCUR ON MONDAY AS A WEAK DISTURBANCE TRACKS EASTERLY ALONG
THE SOUTHSIDE OF THE RIDGE. SOME OF THESE STORMS MAY PRODUCE
LOCALLY GUSTY WINDS AND HEAVY RAINFALL...AND WILL MAKE MENTION OF
THIS IN THE UPCOMING HWO. TEMPERATURES WILL COOL FROM THE MID AND
UPPER 90S TOMORROW...TO THE LOW AND MID 90S ON MONDAY.

TUESDAY THROUGH THURSDAY...THE AFOREMENTIONED DISTURBANCE/MOIST
AXIS WILL SHIFT INTO THE ARKLATEX AND THE OZARKS WITH DRIER AND
SLIGHTLY COOLER AIR WORKING WESTWARD INTO THE MIDSOUTH. EYES
DURING THIS PERIOD WILL ALSO BE WATCHING THE CURRENT TROPICAL
SYSTEM NEAR THE SOUTHERN BAHAMAS AS IT TRACKS TO NEAR FLORIDA AND
INTENSIFIES. HIGHS THIS PERIOD WILL REMAIN A COUPLE OF DEGREES
ABOVE NORMAL...BUT FEEL THAT HEAT INDICES WILL STAY IN THE 98-104F
RANGE.

FRIDAY AND SATURDAY...THE GFS AND EURO ADVANCE A SHORTWAVE TROUGH
THROUGH THE CENTRAL PLAINS THIS PERIOD BREAKING THE RIDGE DOWN
SLIGHTLY AND SHIFTING IT EAST. THE EURO TIMING CONTINUES TO DELAY
THIS OCCURRENCE...NOW SATURDAY VS FRIDAY...WHERE THE GFS HAS
REMAINED CONSISTENT THAT THE EFFECTS WILL BEGIN THURSDAY NIGHT.
HAVE TAKEN A BLEND OF THE MODELS WITH TIMING. RAIN CHANCES ARE
ANTICIPATED BOTH DAYS WITH CLOUD COVER AIDING IN TEMPERATURES
SLIGHTLY BELOW NORMAL.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. LIGHT SOUTHWEST
WINDS BETWEEN 5-8 KTS CAN BE ANTICIPATED THIS AFTERNOON BEFORE
DIMINISHING TO 4 KTS OR LESS THROUGH THE REMAINDER OF THE PERIOD.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 23, 2:33 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT SAT AUG 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
233 PM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF THE MIDSOUTH THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF THE MIDSOUTH THROUGH
8PM SUNDAY EVENING. HEAT INDICES WILL AGAIN EXCEED 105 DEGREES
SUNDAY AFTERNOON.

A FEW STRONG STORMS WILL BE POSSIBLE SUNDAY AND MONDAY AFTERNOON.
STRONG GUSTY WINDS AND LOCALIZED HEAVY RAIN ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:24 AM CDTHeat AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more64 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.